Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 160, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2000, 6:10 PM EDT for Montgomery County, City of Radford, Virginia. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 19, 2000, 6:10 PM EDT (22:10 UTC)
- Expired
- Jul 19, 2000, 7:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Radford, VA, Montgomery County, VA
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:25 PM EDT | Thunderstorm Wind 50 E | Christiansburg, VA | |
| Jul 19, 6:39 PM EDT | Thunderstorm Wind | Christiansburg, VA | |
| Jul 19, 6:45 PM EDT | Thunderstorm Wind | Christiansburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 192210 SVRRNK VAC121-750-192300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 610 PM EDT WED JUL 19 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RADFORD IN SOUTHWEST VIRGINIA... MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 700 PM EDT. * AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR RADFORD...MOVING EAST AT 50 MPH. SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE RADFORD... CHRISTIANSBURG... PILOT... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:45 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 19, 2:45 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT WED JUL 19 2000 SFC CHART SHOWED LOW PRES CENTER NEAR LEX WITH A COLD FRONT TRAILING SOUTH ACROSS KY AND SECOND BACKDOOR FRONT LOCATED ACROSS NE CORNER OF FA. AWIPS SATELLITE IMAGE LOOP SHOWED HOW QUICKLY CLOUDS SWEEPED EAST ACROSS FA. KFCX 88D RADAR LOOP INDICATED THAT THE FIRST MAIN BATCH OF SHOWERS AND THUNDERSTORMS WEAKENED AS THEY MOVE EAST INTO FORECAST AREA. HOWEVER...ISOLATED STRG THUNDERSTORMS HAVE DEVELOP NR DAN AHEAD OF FRNT IN THE SFC TROF ACROSS PIEDMONT. SPS HIGHTLIGHTS THE SEVERE POTENTIAL EAST OF THE MTNS THIS AFTERNOON AND EVENING. 18Z LAPS DATA INDICATED THAT THE STRONGEST INSTABILTIY REMAINS SOUTH OF A WEAK FRONTAL BNDRY LOCATED SOUTHSIDE VA WITH SFC COMP LI OF MINUS 2 TO MINUS 4. LAPS SURFACE BASED CAPES WERE FROM 2000-2500 J/KG JUST EAST OF CWA ACROSS CENTRAL VA. IN GENERAL THE MODEL SOLUTIONS WERE SIMILIAR WITH SFC LOW CENTER MOVING EAST REACHING THE COAST BY 06Z THUR. THE AVN WAS THE STRONGEST /DEEPEST WITH THE LOW PRES CENTER IN COMPARISON WITH THE OTHER SOLUTIONS. TREND OF THE SFC LOW DURING THE PAST SEVERAL HOURS APPEARS TO BE ATAD FURTHER SOUTH THAN PROGD. IN ANYCASE... LOW PRES AND FRONTAL SYSTEM SWEEPS EAST TONIGHT. THEN...A SFC LOW DEVELOPS IN THE NRN GTLKS BY 36HRS. ANOTHER SYSTEM DROPS SOUTHEAST ACRS AREA DURING THE END OF THE WEEK. EARLY NEXT WEEK ANOTHER WAVE CLIPS THE SE CORNER OF THE FA. THANKS FOR THE COORDINATION CALL WBC. HAVE A GOOD NIGHT. .RNK... .VA...NONE. .WV...NONE. .NC...NONE. KK
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.